| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Accutane Use
April 2001

Q. I'm 17 and just began to take Accutane, -1 40 tablet once a day. My acne is not really severe but all other medications have proved no results so the dermatologist put me on it. I am well aware of the side effects BUT I'd really appreciate if you can tell me if it stunts growth. I read in many postings on the internet that it stops one from growing once it is taken. Is this true? Please inform me--I'm worried about my growth plates closing.

A. Accutane is a powerful derivative of vitamin A that has been shown to be effective for severe nodular acne. As you are questioning, it can have several adverse effects. One of them are hyperostosis These are bony spurs that can develop on the skeleton, often on the vertebrae (back bones). There are a few reports that accutane may also cause premature bony closure, and therefore may stunt growth. However, it looks like the evidence for this is pretty weak. Also, given the fact that you are already 17 years old, you likely won't grow much more anyway (bone wise that is).

Hence, as it often comes down to in medicine, you have to weigh the benefits of treatment with the risks. Ultimately, only you, with your dermatologist's input can decide this. Also, if you are female, be sure you do not get pregnant while on Accutane, as this may be teratogenic.

Good luck.

Ref: SOURCE: Aust N Z J Surg 1999 Nov;69(11):825-7. CITATION IDS: PMID: 10553976 UI: No Cit. ID assigned

Disclaimer Back to Ask the Medical Experts